Georgia, 2009

Flash Flooding and Hail in Georgia, March 28, 2009

March 28, 2009 · NWS CHS · 6 events in 5 counties and zones

The combination of a stalled out warm front through the area and the approach of a strong cold front, resulted in numerous strong to severe thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of a stalled out warm front through the area and the approach of a strong cold front, resulted in numerous strong to severe thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 28, 3:31 PM EST, 49 minutes earlier.

Area forecast discussion, Mar 28, 3:31 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT SAT MAR 28 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST AND MOVE OFFSHORE
LATE TONIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY AND
PERSIST THROUGH EARLY TUESDAY. A COLD FRONT WILL APPROACH FROM THE
WEST TUESDAY NIGHT AND PUSH THROUGH THE AREA EARLY WEDNESDAY...SETTLING
SOUTH OF THE AREA WHILE HIGH PRESSURE RETURNS LATE WEDNESDAY INTO
EARLY THURSDAY. THE FRONT WILL LIFT NORTH AS A WARM FRONT LATE THURSDAY
FOLLOWED BY ANOTHER COLD FRONT EARLY FRIDAY MORNING. HIGH PRESSURE
LOOKS TO RETURN FOR SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LOOKS LIKE MORE OF A QLCS STRUCTURE FROM SRN SC BACK INTO THE WRN
FL PANHANDLE AHEAD OF A COLD FRONT PUSHING INTO WRN AL. THE MAIN
UPPER LOW LOOKS TO BE ROUNDING THE BEND PUSHING INTO NRN AR. THE
SEVERE THREAT LOOKS TO CONTINUE AS THE ACTIVITY PUSHES INTO AN
UNSTABLE ENVIRONMENT AND THINK THAT THE CURRENT TORNADO WATCH
STILL LOOKS ON TARGET...ALTHOUGH THE THREAT MAY LINGER A BIT
LONGER THAN 8 PM. LOOKS LIKE THE COLD FRONT WILL NOT PUSH THROUGH
UNTIL AROUND DAYBREAK BUT SINCE THE DEEPEST MOISTURE PUSHES
OFFSHORE AROUND 3-5 AM...DO NOT THINK THERE WILL BE MUCH OF A CHANCE
FOR SEVERE WX AFTER THIS TIME.

BREEZY CONDITIONS APPEAR LIKELY OVERNIGHT AS THE FRONT PUSHES
THROUGH. LOWS SHOULD RANGE FROM THE UPPER 50S ACROSS INTERIOR GA
TO THE MID 60S CLOSER TO THE COAST.

LAKE WINDS...A LAKE WIND ADVISORY WILL REMAIN IN EFFECT OVERNIGHT
AS WINDS AROUND 20 KT LOOK LIKE A GOOD BET AS STRONG LOW-LEVEL
WINDS MOVE ACROSS THE AREA IN ASSOCIATION WITH A STRONG COLD
FRONT. WINDS MAY BRIEFLY DROP BELOW CRITERIA FOR A PERIOD BUT ARE
EXPECTED TO PICK BACK UP SUNDAY MORNING AS A COLD FRONT SWEEPS
OFFSHORE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE COLD FRONT SHOULD PUSH THROUGH AROUND DAYBREAK SUN. EXPECT A
CLEARING BUT QUITE BREEZY DAY WITH GUSTS UP TO AROUND 35 MPH DUE
TO A TIGHT PRESSURE GRADIENT AND VERTICAL MIXING OF STRONG LOW-
LEVEL WINDS TO THE SURFACE OCCURS IN MODEST COLD AIR ADVECTION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
BROAD BUT WEAK HIGH PRESSURE WILL SLIDE E ACROSS THE AREA SUN NIGHT
THROUGH TUE MORNING...MAKING FOR DRY AND COOLER CONDITIONS ACROSS
THE AREA. A WEAK COLD FRONT WILL APPROACH FROM THE W LATE MON INTO
EARLY TUE...HELPING SHIFT THE HIGH OFFSHORE. IN CONJUNCTION WITH THE
APPROACHING FRONT IS A DEEPENING LOW PRES CENTER OVER THE UPPER MISS
RIVER VALLEY...BEING USHERED E BY A DEEPENING AND TILTING UPPER
LEVEL TROUGH OVER THE UPPER CENTRAL CONUS. AS THE UPPER LEVEL
BECOMES FURTHER NEGATIVELY TILTED TUE NIGHT INTO WED MORNING...THIS
WILL SHUNT THE COLD FRONT QUICKLY TWD THE COAST BY LATE WED MORNING.
DEEP SW FLOW AHEAD OF THE FRONT ALONG WITH STRONG WIND FIELDS IN THE
MID AND UPPER LEVELS LOOK TO PRODUCE A FEW BANDS OF RAIN/TSTMS IN
THE PREFRONTAL ENVIRONMENT. THUS...HAVE INCREASED POPS TO HIGH END
CHC FOR TUE NIGHT INTO WED MORNING WITH THE PROGRESSION OF THIS
FRONT. THE FRONT WILL SETTLE S OF THE AREA BY MIDDAY WED WHILE HIGH
PRES RETURNS FROM THE SW...ALLOWING FOR MORE TRANQUIL CONDS FOR LATE
WED THROUGH MIDDAY THU.

ANOTHER UPPER LEVEL LOW PRESSURE WAVE LOOKS TO TAKE A SIMILAR TRACK
THROUGH THE CENTRAL PLAINS ON ITS WAY THROUGH THE GREAT LAKES WED
NIGHT THROUGH THU NIGHT...AND LOOKS TO PUSH ANOTHER COLD FRONT
THROUGH THE AREA THU NIGHT INTO FRI MORNING...FOLLOWED BY HIGH PRES
FOR THE START OF NEXT WEEKEND. LESS CONFIDENCE DUE TO MORE MODEL
DIVERGENCE THIS FAR OUT LEADS TO ONLY 20/30 POPS FOR THE END OF THE
WEEK.

TEMPS WILL HAVE LITTLE VARIATION THROUGH THE WEEK WITH THE RAPID
PROGRESSION OF LOW PRESSURE SYSTEMS THROUGH THE AREA. TEMPS
GENERALLY WILL REMAIN NEAR CLIMATOLOGICAL NORMS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
MVFR CIGS HANGING TOUGH AT KCHS WHILE KSAV IS VFR...ALTHOUGH NOT
FOR LONG AS CONVECTION IS QUICKLY APPROACHING FROM THE W. LOOKS
LIKE MOST OF THE ACTIVITY WILL PUSH THROUGH THE TERMS BY
06Z...ALTHOUGH CANNOT RULE OUT AT LEAST SOME SHOWERS MUCH OF THE
NIGHT UNTIL THE COLD FRONT PUSHES THROUGH AROUND DAYBREAK. HAVE
PLAYED ANY POTENTIAL IMPACTS FAIRLY CONSERVATIVELY FOR NOW...GOING
NO LOWER THAN MVFR. HOWEVER HAIL...STRONG WINDS AND FREQUENT CLOUD
TO GROUND LIGHTNING COULD ACCOMPANY THIS LINE. OTHERWISE...GUSTY
SOUTHERLY WINDS APPEAR LIKELY WITH GUSTS REACHING 30 KNOTS AT
TIMES EVEN OUTSIDE OF TSTMS...ESPECIALLY AT KCHS.

EXTENDED AVIATION OUTLOOK...HIGH PRESSURE RETURNS SUN NIGHT THROUGH
EARLY TUE...ALLOWING VFR CONDITIONS TO PREVAIL. ANOTHER COLD FRONT
WILL MOVE THROUGH THE AREA WED...BRINGING POSSIBLY MVFR/IFR
CONDITIONS WITHIN SHOWERS/THUNDERSTORMS TUE NIGHT INTO WED
MORNING.

&&

.MARINE...
TONIGHT...WINDS WILL VEER SW LATE TONIGHT AS A COLD FRONT APPROACHES
FROM THE W. EXPECT SOLID SCA CONDS FOR ALL WATERS...WITH GALE
FORCE WINDS A GOOD BET ACROSS THE WARMER GA WATERS BEYOND 40 NM
FROM SHORE. MAY NEED TO EVENTUALLY EXTEND THE SCA FOR THE GA
NEARSHORE WATERS A BIT LONGER BUT WILL RE-EVALUATE THIS LATER. OF
COURSE...HIGHER WINDS ALONG WITH LARGE HAIL AND WATERSPOUTS WILL
BE POSSIBLE ACROSS THE ENTIRE MARINE AREA AS A SQUALL LINE MOVES
THROUGH FROM THE W OVERNIGHT.

SUNDAY...SLOWLY IMPROVING CONDITIONS SUN BEHIND THE COLD FRONT...WITH
THE SCA COMING DOWN ACROSS THE SRN SC NEARSHORE WATERS BY AFTERNOON. HAVE
EXTENDED THE SCA FOR CHS HARBOR THROUGH THE AFTERNOON AS GREAT
MIXING IS EXPECTED THROUGH THE DAY.

SUNDAY NIGHT THROUGH THURSDAY...HIGH PRESSURE WILL MOVE THROUGH
THE WATERS SUN NIGHT THROUGH TUE MORNING...MAKING FOR FAIRLY
BENIGN CONDITIONS. ANOTHER COLD FRONT WILL APPROACH THE WATERS
FROM THE W TUE AND PUSH THROUGH THE MARINE AREA TUE NIGHT INTO WED
MORNING WHICH WILL LEAD TO DETERIORATING CONDITIONS ACROSS TE
WATERS...INCLUDING LIKELY SCA HEADLINES AND POSSIBLE GALE
HEADLINES DEPENDING ON THE STRENGTH OF THE SYSTEM. THIS FRONT WILL
PUSH OFFSHORE WED...MAKING FOR A RETURN OF HIGH PRES LATE WED INTO
THU AND MORE BENIGN CONDITIONS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 8 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...TORNADO WATCH UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>051.
     LAKE WIND ADVISORY UNTIL 11 PM EDT SUNDAY FOR SCZ045.
MARINE...TORNADO WATCH UNTIL 8 PM EDT THIS EVENING FOR AMZ330-350-352-
     354.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT SUNDAY FOR AMZ352.
     SMALL CRAFT ADVISORY UNTIL 11 PM EDT SUNDAY FOR AMZ350.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR AMZ354.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR AMZ330.
     GALE WARNING UNTIL 5 AM EDT SUNDAY FOR AMZ374.

&&

RJB/JPC
Hazardous weather outlook, Mar 28, 3:45 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
445 PM EDT SAT MAR 28 2009

AMZ330-350-352-354-GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-
042>044-047-291030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-
INLAND LIBERTY-INLAND MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-INLAND JASPER-
445 PM EDT SAT MAR 28 2009

...TORNADO WATCH 90 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GAZ117-119-139-141-SCZ048>051-291030-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
445 PM EDT SAT MAR 28 2009

...TORNADO WATCH 90 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SCZ045-291030-
BERKELEY-
445 PM EDT SAT MAR 28 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 11 PM EDT SUNDAY FOR LAKE
MOULTRIE...
...TORNADO WATCH 90 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ374-291030-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
445 PM EDT SAT MAR 28 2009

...GALE WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL TRACK INTO THE
SOUTHEAST UNITED STATES TODAY...THEN MOVE THROUGH SOUTHERN SOUTH
CAROLINA AND SOUTHEAST GEORGIA LATE TONIGHT. WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT AND
IMPACT MUCH OF THE REGION THROUGH THIS EVENING. CONDITIONS APPEAR
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH THE
MAIN HAZARDS EXPECTED TO BE LARGE HAIL...DAMAGING WINDS AND
WATERSPOUTS. THE RISK FOR SEVERE THUNDERSTORMS WILL BE THE
GREATEST THROUGH 10 PM.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS OR COAST GUARD BROADCASTS FOR POSSIBLE
ISSUANCES OF SPECIAL MARINE WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 28, 1:41 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
241 PM EDT SAT MAR 28 2009

SCZ040-042-043-281915-
ALLENDALE-HAMPTON-INLAND COLLETON-
241 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS WILL IMPACT EXTREME NORTHWESTERN COLLETON...
NORTHWESTERN HAMPTON AND ALLENDALE COUNTIES THROUGH 315 PM EDT...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BALDOCK TO 11 MILES WEST OF LURAY...OR ALONG A LINE EXTENDING FROM 9
MILES NORTHWEST OF ALLENDALE TO 13 MILES EAST OF SYLVANIA...MOVING
NORTHEAST AT 45 MPH.

AREAS IN AND AROUND ALLENDALE...APPLETON...BARTON...BRUNSON...
CROCKETVILLE...FAIRFAX...GIFFORD...HAMPTON...LURAY...MILEY...
SEIGLING...SYCAMORE AND ULMER WILL BE IMPACTED THROUGH 315 PM EDT.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
Special weather statement, Mar 28, 2:08 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
308 PM EDT SAT MAR 28 2009

GAZ088-100-101-SCZ040-042-043-047-049-282000-
ALLENDALE-BULLOCH-COASTAL COLLETON-EFFINGHAM-HAMPTON-INLAND
COLLETON-INLAND JASPER-SCREVEN-
308 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN JASPER...CENTRAL
COLLETON...HAMPTON...SOUTH CENTRAL ALLENDALE...EXTREME SOUTHEASTERN
SCREVEN...SOUTHEASTERN BULLOCH AND NORTHERN EFFINGHAM COUNTIES
THROUGH 400 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
LURAY TO BAY...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
HAMPTON TO BAY...MOVING EAST AT 60 MPH.

AREAS IN AND AROUND BAY...CLYO...EGYPT...GUYTON...SHAWNEE...
SPRINGFIELD...STILLWELL...STILSON...ALMEDA INTERSECTION...ASHTON...
BRUNSON...COLLETON...COOSAWHATCHIE...CROCKETVILLE...CUMMINGS...EARLY
BRANCH...ESTILL...FURMAN...GARNETT...GIFFORD...GILLISONVILLE...
GRAYS...GREEN POND...HAMPTON...HENDERSONVILLE...ISLANDTON...LENA...
LODGE...LURAY...MCPHERSONVILLE...MILEY...PADGETTS...PINELAND...
RITTER...ROBERTVILLE...RUFFIN...SCOTIA...SHIRLEY...TARBORO...
TILLMAN...VARNVILLE...WALTERBORO...WHITE HALL...WILLIAMS AND YEMASSEE
WILL BE IMPACTED THROUGH 400 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Local storm report, Mar 28, 2:47 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     MILEY                   32.95N 81.03W
03/28/2009                   HAMPTON            SC   PUBLIC

            PUBLIC REPORTED WIND DAMAGE AROUND 330 PM. SEVERAL TREES
            UPROOTED AND A FEW SNAPPED OFF ABOUT 15 FEET UP.

&&

FWA
Special weather statement, Mar 28, 2:51 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT SAT MAR 28 2009

SCZ042>044-047>050-282030-
BEAUFORT-CHARLESTON-COASTAL COLLETON-DORCHESTER-HAMPTON-INLAND
COLLETON-INLAND JASPER-
351 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JASPER...NORTH
CENTRAL BEAUFORT...WEST CENTRAL CHARLESTON...COLLETON...EAST CENTRAL
HAMPTON AND DORCHESTER COUNTIES THROUGH 430 PM EDT...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS OF 45
TO 55 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
MILES NORTHEAST OF BAMBERG TO 12 MILES NORTHWEST OF WALTERBORO TO
YEMASSEE...MOVING EAST AT 35 MPH.

AREAS IN AND AROUND ASHEPOO...CANADYS...COLLETON...COOSAWHATCHIE...
COTTAGEVILLE...DORCHESTER...EARLY BRANCH...GIVHANS...GREEN POND...
HARLEYVILLE...HENDERSONVILLE...INDIAN FIELD...JACKSONBORO...
MCPHERSONVILLE...PADGETTS...POCOTALIGO...REEVESVILLE...RIDGEVILLE...
RITTER...ROUND O...RUFFIN...SAINT GEORGE...SHELDON...SMOAKS...
WALTERBORO...WHITE HALL...WILLIAMS AND YEMASSEE WILL BE IMPACTED
THROUGH 430 PM EDT.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Mar 28, 3:08 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT SAT MAR 28 2009

SCZ042-047-048-051-282045-
BEAUFORT-COASTAL JASPER-HAMPTON-INLAND JASPER-
408 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JASPER...NORTHERN
BEAUFORT AND EXTREME SOUTHEASTERN HAMPTON COUNTIES THROUGH 445 PM
EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR DEERFIELD...OR
ABOUT 10 MILES SOUTHWEST OF RIDGELAND...MOVING NORTHEAST AT 45 MPH.

AREAS IN AND AROUND BEAUFORT...COOSAWHATCHIE...GARDENS CORNER...
GRAHAMVILLE...HARDEEVILLE...JASPER...MARINE CORPS AIR STATION...OLD
HOUSE...POCOTALIGO...RIDGELAND...SHELDON...SWITZERLAND AND TILLMAN
WILL BE IMPACTED THROUGH 445 PM EDT.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Mar 28, 4:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
518 PM EDT SAT MAR 28 2009

GAZ101-114>116-137-138-282200-
EFFINGHAM-EVANS-INLAND BRYAN-INLAND LIBERTY-LONG-TATTNALL-
518 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LIBERTY...BRYAN...SOUTH
CENTRAL EFFINGHAM...EXTREME EAST CENTRAL TATTNALL...SOUTHEASTERN
EVANS AND NORTH CENTRAL LONG COUNTIES THROUGH 600 PM EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...AND
STRONG WINDS OF 45 TO 55 MPH.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM CLAXTON TO 7 MILES NORTH OF LUDOWICI...MOVING
EAST AT 50 MPH.

AREAS IN AND AROUND ALLENHURST...BELFAST...BLITCHTON...ELLABELL...
FLEMINGTON...FORT STEWART...GROVELAND...GUM BRANCH...HINESVILLE...
KELLER...LANIER...MCINTOSH...PEMBROKE...RICHMOND HILL AND MIDWAY WILL
BE IMPACTED THROUGH 600 PM EDT.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
March 28, 4:20 PM EST to 4:21 PM EST
Where
Liberty County, Hinesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.850, -81.600

Law Enforcement reported an awning torn down at Liberty Tire and Brake off of Highway 84. Power lines were also reported down on Gausett Pafford Road in Hinesville, Georgia.

Hail, Chatham

When
March 28, 5:30 PM EST
Where
Chatham County, Savannah Beach
Measured
1 in hail
Reported by
Public
Coordinates
32.000, -80.850

The public reported quarter size hail on Tybee Island.

Flash Flood, Long

When
March 28, 8:45 PM EST to 9:30 PM EST
Where
Long County, 0.67 mi NNW of Bayview to 0.91 mi WNW of Bayview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.709, -81.733

Law enforcement reported high water over Simmons Mill Pond Road, and Highway Department officials needed to place high water signs on the road.

Flash Flood, Liberty

When
March 28, 8:58 PM EST to 9:45 PM EST
Where
Liberty County, Hinesville to 1.81 mi WNW of Flemington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.850, -81.600

Law Enforcement reported one to one and a half feet of water covering the intersection of Cherokee Circle and Highway 84 in Hinesville, Georgia.

Hail, Tattnall

When
March 28, 10:56 PM EST to 10:57 PM EST
Where
Tattnall County, 0.69 mi N of Glennville
Measured
0.88 in hail
Reported by
County Official
Coordinates
31.940, -81.930

Nickel size hail was reported by a county official in Glennville, Georgia.

Hail, Bryan

When
March 28, 11:20 PM EST to 11:21 PM EST
Where
Bryan County, 0.69 mi N of Pembroke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.140, -81.620

A trained weather spotter reported quarter size hail fell for about 1 minute in Pembroke, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157082, 157072, 157045, 157049, 157074, 157075.